Alert: The French Association of Addictovigilance Centers Warns About Nitazenes – High Risk of Overdose

2023-12-11 18:40:25

The French Association of Addictovigilance Centers alerts professionals about nitazenes. The cause is the high risk of overdose linked to these new synthetic opioids which have recently appeared in France. Several serious poisonings have notably been reported in Occitanie and in the meeting.

Up to 500 times more powerful than morphine. An investigation carried out by the French Association of Addictovigilance centers warns of the danger of a new drug causing several serious poisonings in the territory: nitazenes. Detected in four French regions in 2023, these powerful synthetic opioids appeared last spring in France, we can read in a press release published on December 4.

The National Medicines Agency (ANSM) currently lists at least “six notable reports” attributed to them, relays Le Parisien. These concern, among others, four patients hospitalized in Montpellier, including one who died. The other two concern patients plunged into coma on Reunion Island.

Reappearing more than half a century later

“Opioids are a family of substances of natural or synthetic origin obtained from opium, a substance extracted from the poppy,” can we read on the site drugs-info-service.fr, which emphasizes that this family includes prescription opioid medications and illicit opioids sold on the black market.

This is the case of nitazenes, which were synthesized at the end of the 1950s, originally for therapeutic use but “were quickly abandoned due to an unfavorable benefit-risk ratio”, recalls the French Association of Addictovigilance Centers. It was in 2019 that they appeared on the recreational substances market in the United States and certain European countries before also emerging in France this year.

Note that the nitazene family itself includes isotonitazene, clonitazene, etonitazene and metonitazene. But these substances, which can sometimes be found clandestinely in various products, notably in counterfeit medicines, alone or combined with other molecules, including heroin, are undetectable by a traditional urine test.

High risks of overdose

For example, in Montpellier and Reunion Island, it was by analyzing the powder using an urgently developed test that doctors identified the substance that had been consumed. Hence the importance for the French Association of Addictovigilance Centers to raise awareness among professionals potentially involved in the care of users. “It is essential that clinicians and users know that these products are circulating, because in the event of an overdose, it would not appear, and we could miss the problem,” explains its president, Joëlle Micallef Parisian, pointing out that these can be up to 500 times stronger than morphine.

Related Articles:   Al Hilal coach: Al-Ahly’s seventh participation does not give him an advantage

According to clinical pharmacology newsletter from the Occitanie region, the main risk linked to the consumption of nitazenes is that of an overdose with respiratory depression, coma, or death, even if users report small quantities consumed. The appearance of sedation, bradycardia or hypothermia may also occur.

  • Read also

    Does drug trafficking really represent a market of 4 billion euros per year in France?

To neutralize the effects of nitazenes, however, an antidote exists: naloxone. As a guide, the latter must, in certain cases, be administered at doses higher than those used in cases of heroin or morphine overdose and may even require repeated administrations.

Finally, note that an official screening method is being developed to facilitate the work of identifying nitazenes.

Audrey LE GUELLEC

1702324777
#Nitazenes #watch #powerful #opioids #circulating #France

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.